or Connect
Mothering › Mothering Forums › Mom › Women's Health  › Allergies › 6 month old has hives, give steriods?
New Posts  All Forums:Forum Nav:

6 month old has hives, give steriods?

post #1 of 3
Thread Starter 
I gave my 6 month old hummus for the first time today, and shortly after he broke out in a red rash all over his mouth and hives that went up his face into his hairline and his head. So scary. At urgent care, we received Benadryl and a dose if steroids to continue giving him once a day for four days. I plan to do this but am very curious what others think about this steroid use. Is it detrimental? The doctor said not.

We are not sure what caused the reaction--chickpeas, soy, or maybe sesame seeds.
post #2 of 3
Just my opinion, but I think of hummus as an older aged food. I'd not feed it again until over a year or so - may have just been a combo of too many new foods at once and not an actual, chronic allergy.

What steroids are you talking about? I would assume an oral inhaled kind? Were there any breathing side effects during the breakout? If so, I'd find it pretty reasonable for a few days afterward to ensure adequate healing and recovery. If not, I'm not sure. It may be less crucial and you should ask some more questions of this doctor/your regular ped, etc. There may be some other option that's less extreme feeling that can aid recovery.
post #3 of 3
I'm sorry that happened! It does sound scary.


Continued oral steroid, if that were my child, would feel like over-kill to me. If they were concerned about anaphylaxis you should have been prescribed an epi pen (ideally) and referred to an allergist. Oral steroids are hard on the body. A short course, which this would be, won't have long term effects but it's not something you'd do unless you must. Both of mine have been on oral steroids when needed. They are sometimes needed but I don't think I would continue their use in this case unless you see continued reaction. Having said that, it's hard to know what's going on in a child that young; maybe that's their thought process.


However:

I would want an epi pen. My guess is you have a pretty significant sesame allergy. Sesame is as anaphylactic as tree nuts. It has a shared allergen with tree nuts (pistachio and cashew) and mango. Those are high anaphylaxis potential allergens. My son is anaphylactic to all of them. Until you talk to an allergist I would avoid tree nuts, sesame, and mango. Hopefully it isn't that of course but I think you need to know given the severe reaction.

Hives are usually well controlled with Zyrtec. I'd do maximum dose for his age for two weeks. If you see any other reactions or the hives return while still on Zyrtec give the oral steroids and seek help. Otherwise, I don't think you'll need the steroids. My son has needed them for severe reactions but those were worse than this one.

Read up on signs of anaphylaxis. Call his regular doctor and see if you can get epi pens (you want two; they come in two packs and that's the most common type of prescription but some doctors don't know that you might need 2 in a single reaction) and referral to an allergist.

Hopefully all my advice will turn out to be unneeded when you see an allergist. But I really think you've got a serious allergy to something and sesame is the most likely unfortunately. My son does really well--even if it's that it's not the the worst ever allergy set once you get adjusted.
Edited by sbgrace - 2/4/13 at 10:52am
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Allergies
Mothering › Mothering Forums › Mom › Women's Health  › Allergies › 6 month old has hives, give steriods?